Journal of

Case Reports and Images in Pediatrics

 
     
Case Report
 
Dangerous dieting – Mexican diet pills and T3 thyrotoxicosis
Carrie Leslie Graves1, Ron Samuel Newfield2
1Fellow, Pediatrics and Pediatric Endocrinology, University of California San Diego and Rady Children’s Hospital, San Diego, CA, USA
2Professor, Pediatrics and Pediatric Endocrinology, University of California San Diego and Rady Children’s Hospital, San Diego, CA, USA

Article ID: 100002Z19CG2018
doi: 10.5348/100002Z19CG2018CR

Corresponding Author:
Ron Samuel Newfield,
MD, MC 5103, 3020 Children’s Way,
San Diego, CA, USA 92123

Access full text article on other devices

  Access PDF of article on other devices

[HTML Full Text]   [PDF Full Text] [Print This Article]
[Similar article in PubMed] [Similar article in Google Scholar]



How to cite this article
Graves CL, Newfield RS. Dangerous dieting – Mexican diet pills and T3 thyrotoxicosis. J Case Rep Images Pediatr 2018;1:100002Z19CG2018.


ABSTRACT

Introduction: Non-FDA approved diet pills may be dangerous to one’s health. There is limited literature on the effect of diet pills on thyroid hormone levels and related symptoms.

Case Report: A 15-year-old female presented to her physician with a 2-day history of nausea, weakness, shakiness, anxiety, and anterior neck soreness without dysphagia. She was admitted for tachycardia, with pulse up to 150 beats per minute and elevated blood pressure. EKG showed sinus tachycardia. Urine toxicology was positive for benzodiazepines. Labs showed a suppressed TSH <0.03 uIU/mL, normal FreeT4, and high sedimentation rate of 46 mm/hr (0-20). When T3 level returned, it was very elevated at 776 ng/dL (84-179). Thyroid antibodies were negative. Tachycardia improved with propranolol. She later admitted to taking two diet pills known as Redotex®, banned by the US FDA. Redotex®contains 75 mcg tri-iodothyronine, 50 mg norpseudoephedrine, 0.36 mg atropine, 8 mg diazepam, and 16.2 mg aloin. A thyroid scan was obtained showing decreased uptake. Her overall presentation was most consistent with exogenous thyroid hormone intoxication. We would have expected a higher and thyrotoxic T4 level if due to subacute thyroiditis. T3 level dropped to 79 ng/dL within five days, also supporting acute intoxication.

Conclusion: Redotex® diet pills can cause immediate, profound and possibly life-threatening symptoms with even two doses. These pills contain a supra-therapeutic dose of T3, and are combined with stimulants that may exacerbate the thyrotoxic effects of T3, whereas benzodiazepines can mask some symptoms.

Keywords: Intoxication, Pediatric, Side effect, Thyrotoxicosis


[HTML Full Text]   [PDF Full Text]

Author Contributions
Carrie Leslie Graves – Substantial contributions to conception and design, Acquisition of data, Analysis and interpretation of data, Drafting the article, Revising it critically for important intellectual content, Final approval of the version to be published
Ron Samuel Newfield – Substantial contributions to conception and design, Acquisition of data, Analysis and interpretation of data, Drafting the article, Revising it critically for important intellectual content, Final approval of the version to be published
Guarantor of Submission
The corresponding author is the guarantor of submission.
Source of Support
None
Consent Statement
Written informed consent was obtained from the patient for publication of this case report.
Conflict of Interest
Author declares no conflict of interest.
Copyright
© 2018 Carrie Leslie Graves et al. This article is distributed under the terms of Creative Commons Attribution License which permits unrestricted use, distribution and reproduction in any medium provided the original author(s) and original publisher are properly credited. Please see the copyright policy on the journal website for more information.

ABOUT THE AUTHORS

Carrie Leslie Graves is Pediatric Endocrinology fellow at the Department of Pediatric Endocrinology, Rady Children’s Hospital, University of California San Diego, San Diego, CA, USA. She earned the undergraduate degree of B.S. in Biology from Walla Walla University, Walla Walla, WA, USA and her M.D. postgraduate degree from Loma Linda University, Loma Linda, CA, USA.



Ron Samuel Newfield is a Clinical Professor of Pediatrics and a senior attending physician in Pediatric Endocrinology at Rady Children’s Hospital, University of California San Diego, San Diego, CA, USA. He has completed his fellowship in pediatric endocrinology at Cornell in New York Hospital, and has been in practice for over 20 years. Dr Newfield has interest in thyroid disorders and thyroid cancer, among other topics. He has published close to 50 manuscripts, and has been the PI on multiple clinical research protocols in the areas of type 1 and type 2 diabetes, and growth hormone.





  Terms of Service line Privacy policy line Disclaimer line FAQ line Contact: Journal line Contact: Edorium Journals line Site Map  
  Copyright © 2018. Edorium. All rights reserved.